Lake Huron, 2011Marine Thunderstorm Winds in Lake Huron, June 4, 2011
June 4, 2011 · NWS APX · 3 events in 3 counties and zones
Thunderstorms continued southeast-ward across Northern Lake Huron.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms continued southeast-ward across Northern Lake Huron.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 4, 3:08 AM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 4, 3:08 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
408 AM EDT SAT JUN 4 2011
.SYNOPSIS.../ISSUED AT 408 AM/
LOW PRESSURE OVER HUDSON BAY WILL SLOWLY LIFT NORTH TODAY...WITH A
COLD FRONT PUSHING THROUGH THE REGION INTO THE AFTERNOON. THIS FRONT
WILL PROVIDE THE FOCUS FOR SHOWERS AND THUNDERSTORMS FOR MUCH OF
NORTHERN MICHIGAN THROUGH MID MORNING...BEFORE APPROACHING HIGH
PRESSURE FROM THE UPPER MIDWEST BRINGS A RETURN TO DRY WEATHER INTO
THE LATE AFTERNOON AND EVENING. THIS HIGH WILL CROSS THE AREA INTO
SUNDAY...WITH PLENTY OF SUNSHINE AND PLEASANT TEMPERATURES...BEFORE
INCREASING HEAT AND HUMIDITY INTO EARLY NEXT WEEK BRINGS BACK SMALL
CHANCES FOR AFTERNOON SHOWERS AND THUNDERSTORMS.
DL
&&
.SHORT TERM.../ISSUED AT 408 AM/...TODAY
OVERNIGHT SFC ANALYSIS REVEALS LOW PRESSURE TRACKING NORTHEASTWARD
TOWARD HUDSON BAY...AND TRAILING COLD FRONT EXTENDS SOUTH ACROSS
WESTERN LAKE SUPERIOR AND THROUGH WISCONSIN. AHEAD OF THE
FRONT...NICE LOW LEVEL THERMAL/MOISTURE AXIS NOSING INTO NORTHERN
MICHIGAN. CONVERGENCE ALONG THE FRONT COMBINED WITH A STOUT LOW
LEVEL JET ACTING HAS FIRED OFF A WANNABE THUNDERSTORM COMPLEX OVER
LAKE SUPERIOR DURING THE NIGHT...WHICH WILL BE IMPACTING A PORTION
OF THE CWA...MAINLY EASTERN UPPER MICHIGAN...THIS MORNING.
THIS MORNING...SMALL THUNDERSTORM COMPLEX WILL BE ROLLING THROUGH
THE FAR NORTHERN PART OF THE CWA EARLY THIS MORNING...AND WILL NEED
TO CARRY CATEGORICAL POPS ACROSS MOST OF EASTERN UPPER MICHIGAN IN
THE EARLY GOING. STILL SOME QUESTIONS OVER HOW MUCH OF A SOUTHWARD
TURN THIS SMALL COMPLEX MAKES OVER THE NEXT FEW HOURS...AND THERE IS
STILL A POSSIBILITY WE SEE SOME SOUTHWARD DEVELOPMENT INTO NORTHERN
LOWER MICHIGAN ALONG THE ADVANCING MOISTURE AXIS. FOR THIS
REASON...WILL MAINTAIN LOW CHANCY POPS DOWN THROUGH NORTHERN LOWER
MICHIGAN AS WELL...ALTHOUGH IT/S LIKELY MOST OF NRN LOWER MICHIGAN
REMAINS DRY AS THIS SYSTEM MOVES ON TO THE EAST.
SEVERE WEATHER...AT THIS JUNCTURE (4 AM) JUST DEALING WITH ONE CORE
CELL STARTING TO BEAR DOWN ON CHIPPEWA COUNTY. NICE STOUT OUTFLOW
WITH THIS STORM WHICH IS TRYING TO BOW OUT JUST A BIT...ALONG WITH
IMPRESSIVE STORM TOP (OVER 50K)/ELEVATED CORES. WE MAY YET SEE SOME
SEVERE WINDS OR HAIL AS IT MOVES THROUGH (NOTE GRAND MARAIS REPORTED
A 52 KNOT GUST AS THE STORM MOVED THROUGH). BUT UNLESS SOMETHING
ELSE GETS GOING...OR THIS STORM MAKES A HARD RIGHT TURN SOUTH...THIS
MAY BE THE EXTENT OF SEVERE WEATHER WITH THIS PARTICULAR COMPLEX.
LATE MORNING THROUGH THIS AFTERNOON...SOME LOW CLOUD COVER BEHIND
THE STORM COMPLEX WILL LINGER ACROSS THE REGION INTO EARLY AFTERNOON
BEFORE BURNING OFF. BUT...ACTUAL SFC COLD FRONT IS STILL UPSTREAM
AND FORECAST TO SLOWLY CROSS THE CWA DURING THE AFTERNOON
HOURS...PROVIDING AN OPPORTUNITY FOR THE E/SE PORTION OF NRN LOWER
MICHIGAN TO HEAT UP/DESTABILIZE. MODEL DEPICTION OF LOW LEVEL
CONVERGENCE WITH THE FRONT NOT ALL THAT IMPRESSIVE. BUT WITH ADDED
BOOST FROM ANY MARINE BOUNDARY PRESSING IN OFF LAKE HURON...CHANCES
FOR SHOWERS/THUNDERSTORMS OVER THE EASTERN COUNTIES AFTER 2 PM THIS
AFTERNOON IS A REASONABLE FORECAST. IN FACT...WITH 40 TO 50 KNOTS OF
WESTERLY MID LEVEL FLOW DEVELOPING ACROSS NORTHERN LOWER MICHIGAN
THIS AFTERNOON...ANY STORMS THAT DEVELOP WILL POSE A SEVERE WEATHER
THREAT PARTICULARLY ALONG ANY MARINE BOUNDARY IN THE EAST.
ADAM
&&
.LONG TERM.../ISSUED AT 408 AM/...TONIGHT AND BEYOND
SUPPRESSED HEIGHTS AND MID LEVEL FLOW VEERING NORTHWESTERLY WILL BE
THE TREND THROUGH THE BALANCE OF THE WEEKEND...COOLING THINGS OFF
JUST A TAD TO START THE NEW WEEK. HIGH PRESSURE BUILDING OVERHEAD
FOR SUNDAY WILL LEAD TO RAIN-FREE CONDITIONS. THEN...MID LEVEL
IMPULSE AND UPPER JET CORE SLIDING THROUGH THE NORTHERN PART OF THE
STATE MONDAY MAY BRING SOME SHOWERS INTO THE PICTURE TO START THE
WORK WEEK.
TONIGHT...WILL STRETCH CHANCY POPS INTO THE EARLY EVENING HOURS
(00Z) OVER THE FAR SE COUNTIES...TO COVER ANY STORMS THAT MAY
DEVELOP WITH HEATING THIS AFTERNOON. BUT BEYOND THAT...COOLER AND
DRIER AIR WILL BEGIN TO FILTER INTO NORTHERN MICHIGAN THROUGH THE
COURSE OF THE NIGHT...ALONG WITH DECREASING CLOUDS.
SUNDAY AND SUNDAY NIGHT...EXPECTED TO BE NICE AS SFC HIGH PRESSURE
SLIDES THROUGH THE REGION PROVIDING A FAIR AMOUNT OF SUNSHINE
THROUGH THE DAY...PARTLY CLOUDY CONDITIONS SUNDAY NIGHT.
MONDAY...STRONG UPPER JET CORE FORECAST TO DEVELOP ACROSS SRN
ONTARIO...ALONG WITH SOME SEMBLANCE OF A WEAK FRONT SLIPPING THROUGH
THE STATE. NOT TERRIBLY IMPRESSIVE FROM A MOISTURE STANDPOINT
HOWEVER...WITH QUITE A BIT OF DRY AIR IN THE LOWER LAYERS.
NONETHELESS...PROBABLY A GOOD IDEA TO KEEP LOW CHANCY POPS IN THE
FORECAST MONDAY AND MONDAY NIGHT. BUT FROM MY VANTAGE POINT...
THUNDER CHANCES ARE LOOKING PRETTY SLIM.
ADAM
&&
.MARINE.../ISSUED AT 408 AM/
COLD FRONT WILL SLIP THROUGH THE REGION TODAY...TURNING WINDS MORE
NORTHWESTERLY. MAY GET A LITTLE GUSTY BEHIND THE FRONT ESPECIALLY
ACROSS WHITEFISH BAY/SAINT MARYS RIVER AND DOWN INTO NORTHERN LAKE
HURON...WHERE STRONGER WINDS ALOFT WILL BE FOUND. BUT THINK OVERALL
GUSTS/WAVES WILL REMAIN SHY OF SMALL CRAFT CRITERIA THROUGH TONIGHT.
HIGH PRESSURE BUILDS OVERHEAD ON SUNDAY WITH LIGHTER WINDS
CONTINUING TO DOMINATE.
ADAM
&&
.AVIATION.../ISSUED AT 112 AM/...VALID FOR 06Z TAFS
UNCERTAINTY REMAINS REGARDING EVENTUAL COVERAGE OF SHOWERS AND
THUNDERSTORMS FOR THE TERMINAL SITES OVERNIGHT...IN ADVANCE OF A
COLD FRONT APPROACHING THE REGION. REGIONAL RADARS SHOW STORMS
ONGOING ACROSS THE WESTERN U.P. AND LAKE SUPERIOR...AND SUSPECT
THESE WILL CONGEAL INTO SOME SORT OF BROKEN LINE THROUGH 2-4
AM...BEFORE MAKING A RUN TOWARD MOST OF THE TERMINAL SITES LATE
TONIGHT. GIVEN UNCERTAINTY HOWEVER...WILL SHOW NO RESTRICTIONS TO
VISBY OR CEILINGS...THOUGH CERTAINLY COULD BE A BRIEF PERIOD OF IFR
WITHIN ANY HEAVIER STORMS. IN THE WAKE OF ANY PRECIPITATION...SHOULD
SEE A PERIOD OF MVFR CEILINGS DEVELOP AS MOISTURE POOLS IN ADVANCE
OF THE APPROACHING COLD FRONT...WITH CEILINGS LIFTING QUICKLY AROUND
MIDDAY AS DRIER AIR BEGINS TO ARRIVE. THE LONE EXCEPTION WILL BE
APN...WHERE A LATE DAY SHOWER MAY REDEVELOP AHEAD OF THE FRONT...
BEFORE SKIES CLEAR OUT WITH LIGHT WINDS TONIGHT AS HIGH PRESSURE
ARRIVES.
LAWRENCE
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jun 4, 3:46 AM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
446 AM EDT SAT JUN 4 2011
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
051000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
446 AM EDT SAT JUN 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
STRONG STORMS WILL IMPACT EASTERN UPPER MICHIGAN THROUGH 8 AM THIS
MORNING...WITH WIND GUSTS IN EXCESS OF 50 MPH AND LARGE HAIL THE
MAIN THREAT.
SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS NORTHEAST LOWER
MICHIGAN...MAINLY BETWEEN 2 PM AND 8 PM. ANY STORMS THAT DEVELOP
MAY PRODUCE WIND GUSTS IN EXCESS OF 50 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA...WEDNESDAY
THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ADAM
In the hours before
Local storm report, Jun 4, 3:14 AM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
414 AM EDT SAT JUN 04 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0357 AM TSTM WND GST 9 W WHITEFISH POINT 46.75N 85.17W
06/04/2011 M51 MPH CHIPPEWA MI MESONET
REPORTED AT VERMILION POINT MESONET SITE.
&&
EVENT NUMBER APX1100434
LAWRENCEMarine Thunderstorm Wind, Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island
- When
- June 4, 4:48 AM EST
- Where
- Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island forecast zone, 0.62 mi NE of Mackinaw City
- Measured
- 36 kt (41 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 45.786, -84.720
Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island
- When
- June 4, 5:30 AM EST
- Where
- 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island forecast zone, 1.54 mi NE of Huron Beach
- Measured
- 37 kt (43 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.517, -84.089
Marine Thunderstorm Wind, Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary
- When
- June 4, 5:56 AM EST
- Where
- Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary forecast zone, 2.16 mi SE of Presque Isle Light
- Measured
- 37 kt (43 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.337, -83.470
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, June 4 to 8, 20111 death · 59 injured · 3 events
- Flash Flood and Flood in Indiana, June 4, 20111 death · 3 injured · $161,000 · 1.75 in hail · 39 events
- Hail and Damaging Winds in Arkansas, June 4 to 5, 20111 death · $240,000 · 1 in hail · 10 events
- Heavy Rain and Strong Wind in California, June 4, 2011$20 million · 3 events
- Heat in Texas, June 4, 20111 death · 1 event
- Hail and Damaging Winds in Illinois, June 4, 2011$461,000 · 1.75 in hail · 23 events
- Flash Flooding and Flood in Ohio, June 4 to 5, 2011$425,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in Indiana, June 4, 2011$352,000 · 96 kt wind · 14 events
- Hail and Damaging Winds in Ohio, June 4, 2011$372,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in Pennsylvania, June 4, 2011$312,000 · 1.75 in hail · 8 events
- Damaging Winds in Louisiana, June 4, 2011$197,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Ohio, June 4, 2011$62,000 · 2 in hail · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326391, 326392, 326389.